Texas, 2008Wildfire in Texas, April 30, 2008
April 30, 2008 · NWS BRO · 2 events in 1 county or zone
Continuing extreme to exceptional drought across Deep South Texas and the Lower Rio Grande Valley, as well as two dry days on April 28th and 29th (following a late season cold front), and low rainfall from an event on April 27th and 28th, resulted in very low one-hour fuel moisture, which then combined with gusty southeasterly flow and rapid dispersion potential through a dry and elevated mixing…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Continuing extreme to exceptional drought across Deep South Texas and the Lower Rio Grande Valley, as well as two dry days on April 28th and 29th (following a late season cold front), and low rainfall from an event on April 27th and 28th, resulted in very low one-hour fuel moisture, which then combined with gusty southeasterly flow and rapid dispersion potential through a dry and elevated mixing layer off the surface to help two wildfires to explosively develop during the afternoon of April 30th. In total, these new fires quickly burned more than 2500 acres, mostly in Brooks County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 30, 12:36 PM CST, 2 hours 24 minutes earlier.
Area forecast discussion, Apr 30, 12:36 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
136 PM CDT WED APR 30 2008
.DISCUSSION...LOW PRESSURE OVER THE CENTRAL PLAINS AND HIGH
PRESSURE OVER THE SOUTHEAST UNITED STATES WILL CONTINUE TO PROVIDE
A RELATIVELY STRONG PRESSURE GRADIENT ACROSS DEEP SOUTH TEXAS
TONIGHT INTO THURSDAY. WINDS SHOULD DIMINISH SOMEWHAT FRIDAY AS A
WEAK COLD FRONT/SURFACE TROUGH MOVES INTO CENTRAL TX FRI
AFTERNOON. 500MB TROUGH DEVELOPING ACROSS THE WESTERN UNITED
STATES MOVES INTO THE CENTRAL PLAINS FRIDAY AND INTO THE MIDWEST
U.S. SATURDAY BRINGING THE FRONT OVER CENTRAL TX INTO SOUTH TX
BEFORE STALLING OUT. AS HIGH PRESSURE BUILDS INTO THE SOUTHERN
PLAINS SATURDAY...MOISTURE BEGINS TO POOL ACROSS NORTHEAST MEXICO AND A
MORE EASTERLY FLOW DEVELOPS ACROSS THE AREA PROVIDING A BRIEF BREAK TO
THE ABOVE NORMAL TEMPERATURES EXPECTED THE NEXT COUPLE OF DAYS.
WILL KEEP A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FOR SUNDAY
AS A WEAK 500MB SHORTWAVE TROUGH MOVES ACROSS THE MEXICAN PLATEAU.
THE 12Z GFS PROGS A MCS DEVELOPING ACROSS SOUTHWEST TX MONDAY.
NOT SURE IF THIS IS CONVECTIVE FEEDBACK OR ANOTHER PIECE OF
SHORTWAVE ENERGY MOVING AHEAD OF THE 500MB LOW ACROSS BAJA
CALIFORNIA. WILL KEEP RAIN CHANCES OUT FOR MONDAY THROUGH THE REST
OF THE PERIOD AS MOST OF THE CONVECTION SHOULD BE WELL NORTH OF
THE AREA WHERE THE MOISTURE AND INSTABILITY ALOFT APPEAR MORE
FAVORABLE WITH THE UPPER LOW OVER NORTHWEST MEXICO TUESDAY OPENING
UP AS A TROUGH AND MOVING INTO NORTHWEST TX WEDNESDAY.
&&
.AVIATION...THE BROKEN 3 TO 4K CUMULUS CLOUD DECK ACROSS EASTERN AND
CENTRAL AREAS OF DEEP SOUTH TEXAS IS FORECAST TO BREAK UP LATE THIS
AFTERNOON...BUT SHOULD BE REPLACED WITH AN SOUTHEAST TO NORTHWEST
ADVANCING STRATUS DECK OVERNIGHT. THE DECK IS EXPECTED TO BE AT MVFR
LEVELS BUT COULD BRIEFLY LOWER TO NEAR IFR BY SUNRISE THURSDAY.
GUSTY WINDS ARE TO DECOUPLE THIS EVENING WITH DEVELOPING LOW LEVEL
WIND SHEAR OVERNIGHT AND PERSISTING INTO THURSDAY MORNING UNTIL THE
STRONGER WINDS MIX TO THE SURFACE ONCE AGAIN LATER THURSDAY MORNING.
&&
.MARINE...AT 1 PM BUOY 20 REPORTED SOUTHEAST WINDS AT 21 KNOTS WITH
GUSTS TO 25 KNOTS AND SEAS NEARING 7 FEET WITH A 6 SECOND PERIOD.
HAVE GONE AND EXTENDED THE SMALL CRAFT ADVISORIES FOR THE LAGUNA AND
THE OFFSHORE WATERS UNTIL 7 PM THURSDAY EVENING. AS A STRENGTHENING
UPPER LOW PRESSURE TROUGH MOVES INTO THE SOUTHERN ROCKIES AND
EVENTUALLY THE SOUTHERN AND CENTRAL PLAINS OVER THE NEXT 24 TO 36
HOURS THE PRESSURE GRADIENT ALONG THE LOWER TEXAS COAST DOES NOT
SHOW ANY SIGNS OF WEAKENING. INTERMITTENT PERIODS OF LOWER WIND
CONDITIONS ARE POSSIBLE BUT CONDITIONS SHOULD MAINTAIN SOUTHEAST
BREEZES BETWEEN 20 AND 30 KNOTS. SEAS WILL CONTINUE TO BUILD ANOTHER
FOOT OR TWO THROUGH THURSDAY. WINDS AND THE HIGHER SEAS COULD
PERSIST INTO THURSDAY NIGHT BUT WILL CONTINUE TO MONITOR BEFORE
EXTENDING THE ADVISORY ANY LONGER. WINDS AND SEAS ARE STILL EXPECTED
TO LOWER LOWER FRIDAY INTO SATURDAY AS THE UPPER TROUGH SWINGS EAST
AND ITS ASSOCIATED COLD FRONT SLOWLY PUSHES SOUTH TOWARDS THE LOWER
COAST. WINDS LOOK TO VEER MORE EASTERLY SATURDAY INTO SUNDAY AS THE
FRONT STALLS NORTH OR POSSIBLY MOVES SOUTH OF THE RIO GRANDE RIVER.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 74 86 75 88 / 0 0 0 0
BROWNSVILLE 74 88 75 91 / 0 0 0 0
HARLINGEN 74 91 74 93 / 0 0 0 0
MCALLEN 73 93 73 95 / 0 0 0 0
RIO GRANDE CITY 73 96 75 99 / 0 0 0 0
SOUTH PADRE ISLAND 72 81 75 82 / 0 0 0 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THURSDAY FOR GMZ130-132-
135.
SMALL CRAFT ADVISORY UNTIL 7 PM CDT THURSDAY FOR GMZ150-155-170-
175.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
PUBLIC/GRIDS...61
MARINE/AVIATION...59
MESO/FXC...MARTINEZ
Hazardous weather outlook, Apr 30, 4:27 AM CST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
527 AM CDT WED APR 30 2008
TXZ248>257-011100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
527 AM CDT WED APR 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LAGUNA MADRE TODAY
THROUGH THE EARLY EVENING AS THE PRESSURE GRADIENT HAS TIGHTENED
OVER THE MARINE AREAS INCREASING THE WINDS AND SEAS. A SMALL CRAFT
ADVISORY IS IN EFFECT OVER THE OFFSHORE GULF COASTAL WATERS THIS
AFTERNOON THROUGH TONIGHT DUE TO A FORCASTED INCREASE IN THE WINDS
AND SEAS. THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE
BEACHES OF DEEP SOUTH TEXAS TODAY BECOMING A HIGH RISK OF RIP
CURRENTS THIS EVENING AND OVERNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A SMALL CRAFT ADVISORY WILL CONTINUE OVER THE OFFSHORE GULF
COASTAL WATERS UNTIL THURSDAY AFTERNOON AND IT MAY BE NECESSARY TO
EXTEND THE SMALL CRAFT ADVISORY THROUGH THURSDAY EVENING. THERE IS
A HIGH RISK OF RIP CURRENTS ALONG THE BEACHES OF DEEP SOUTH TEXAS
ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MARTIN
Wildfire, Brooks
- When
- April 30, 3:00 PM CST to 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
A wildfire, known as the Las Cuatas Fire,located along Farm-to-Market Road (FM) 755 at the intersection with Federal Highway 281 near the|Community of Rachal, quickly grew to 1900 acres, driven by gusty southeast winds and excellent low level dispersion. The fire destroyed two residences, one which was not being lived in, as well as one outbuilding. Ten other homes were threatened and saved; an estimated 150 persons self-evacuated as the fire neared their homes.
Numerous Volunteer Fire Departments and Emergency Management responders helped in the firefighting effort, from Brooks, Hidalgo, Willacy, and Cameron County. The Texas Department of Public Safety provided aircraft and dozers to fight the blaze. The fire was contained later that night into the morning of May 1st.
Wildfire, Brooks
- When
- April 30, 3:00 PM CST to 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
A second wildfire, known as the Mestena Fire, located 10 miles west of Federal Highway 281 on Farm to Market (FM) Road 755, along the Brooks/Jim Hogg County line, rapidly spread to 697 acres at roughly the same time as the nearby Las Cuatas Fire near Rachal. This wildfire, also spread by gusty southeast winds and occurring with excellent dispersion, threatened three homes, and destroyed one outbuilding.
The Texas Department of Public Safety provided aircraft to the scene, and Volunteer Fire Departments and other local emergency management support assisted from nearby counties and cities, including Brooks, Hidalgo, Willacy, and Cameron County. The fire was contained later that night into the morning of May 1st.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Maine, April 30, 2008$727,000 · 1 event
- Flood in Maine, April 30, 2008$727,000 · 1 event
- Flood in Maine, April 30, 2008$727,000 · 1 event
- Flood in Maine, April 30, 2008$481,000 · 1 event
- Flood in Maine, April 30, 2008$481,000 · 1 event
- Flood in Maine, April 30, 2008$481,000 · 1 event
- Flood in Maine, April 30, 2008$192,000 · 1 event
- Wildfire in Colorado, April 30, 2008$30,000 · 1 event
- Heavy Snow and Winter Weather in Colorado, April 30, 20089 events
- High Wind in Arizona, April 30, 200854 kt wind · 3 events
- High Wind in New Mexico, April 30, 200853 kt wind · 2 events
- Heavy Snow and High Wind in Utah, April 30, 200852 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97819, 97820.